Alert archive / North Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Raleigh, NC

July 31, 2005Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 31, 2005, 7:14 PM EDT for Wayne County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 7:14 PM EDT (23:14 UTC)
Expired
Jul 31, 2005, 9:15 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 312315
FFWRAH
NCC191-010115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  ADDITIONAL RAIN THAT IS FALLING OVER SATURATED GROUND IN CENTRAL
  WAYNE COUNTY. UP TO FOUR INCHES OF RAIN HAS LIKELY FALLEN NORTH
  OF GOLDSBORO SINCE 4 PM EDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BETHEL...
  BROGDEN...GOLDSBORO...MAR-MAC...RAYNOR TOWN...ROSEWOOD...STEVENS
  MILL...WALNUT CREEK AND WAYNESBORO STATE PARK.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3531 7783 3550 7783 3551 7797 3542 7817
      3523 7821

$$

WSS
1 follow-up statement
000 
WGUS72 KRAH 010031
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT SUN JUL 31 2005

NCC191-010037-
WAYNE NC-
830 PM EDT SUN JUL 31 2005

...THE FLASH FLOOD WARNING FOR WAYNE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED ACROSS WAYNE COUNTY. THUS THE THREAT FOR 
ADDITIONAL FLOODING HAS DIMINISHED. HOWEVER...COUNTY OFFICIALS 
REPORT THAT HIGH WATER DOES COVER WAYNE MEMORIAL DRIVE AT 
STONEY CREEK AS WELL AS TRUE VINE ROAD. TRAVEL IS DISCOURAGED ON 
BOTH OF THESE ROADS DURING THE NEXT COUPLE OF HOURS. OFFICIALS ALSO 
NOTED THAT STONEY CREEK IS RUNNING HIGH AND MAY BRIEFLY FLOOD A FEW 
LOW SPOTS. HOWEVER IT DOES NOT APPEAR THAT STONEY CREEK WILL 
THREATEN ANY HOMES OR BUSINESSES. 

LAT...LON 3531 7783 3550 7783 3551 7797 3542 7817
      3523 7821

$$

WSS/TDP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:15 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 31, 2:15 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT SUN JUL 31 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
THIS EVENING...SATELLITE IMAGERY SUGGEST A WAVE MOVING NORTH FROM
THE SAVANNAH BASIN THIS AFTERNOON AND EXTRAPOLATION TAKES IT NE
THROUGH THE RAH CWA 20-02Z THIS EVENING. LATEST VWP PLOTS CONTINUE
TO SHOW A MID LEVEL CYCLONIC CIRCULATION OVER THE CENTRAL PIEDMONT
WITH CONFLUENCE IN THE LOWER LEVELS ACROSS THE SOUTHERN HALF. RUC
SHOWS AN AXIS OF DEEP SATURATION WITH A SHARP INVERTED 850-700 MB
TROUGH BISECTING THE CWA SW-NE AND A PERTURBATION RUNNING UP THE
TROUGH 21-03Z.  DEEP CONVECTION/MCS WILL LIKELY FOLLOW UP THE
SURFACE TROUGH TO OUR EAST IN THE LOWER COASTAL PLAIN AND THERE
MAY BE A SHADOWING EFFECT WITH SUBSIDENCE ALOFT ON THE NW PERIPHERY.
EVIDENCE IN NEAR TERM TRENDS AND PROJECTIONS SUPPORT KEEPING A FLASH
FLOOD WATCH...MAINLY OVER THE SE HALF OF THE CWA INTO THIS EVENING
UNTIL THE UPPER LEVEL WAVE EXITS NE. TRENDS IN THE NEXT 1-2 HOURS
WILL DETERMINE THE FINAL ALIGNMENT FOR THIS EVENING.

DYNAMICS WITH A JET AXIS SHIFT EAST BY 06Z...BUT RESIDUAL MOISTURE
AND INSTABILITY WILL KEEP A SMALL CHANCE OF SHOWERS OVER THE AREA
LATER TONIGHT THROUGH DAYBREAK MONDAY.  CONSENSUS GUIDANCE WILL BE
USED FOR LOWS TONIGHT 67-72 NW-SE.

MON-TUE...SFC-850 FLOW REMAINS WEAK...BUT FLOW FROM HIGH PRESSURE
OVER THE OHIO VALLEY BEGINS TO EXTEND INTO CENTRAL NC MID MONDAY.
NAM AND GFS CONTINUE TO DIVERGE IN THE AMOUNT OF MOISTURE WITH THE
GFS WET AND NAM DRYING THE AIR FROM THE NORTH. CURRENT POP GRIDS
COMPROMISING BETWEEN THE TWO AND SHOWING A LINGERING CHANCE OF
SHOWERS IN THE SE HALF ARE FAVORED.  A SLIGHT CHANCE FOR SHOWERS
WILL BE ADDED FOR MON NGT AND TUE UNDER MOSTLY OR VARIABLY CLOUDY
SKIES. MODEL THICKNESS SUPPORTS HIGHS MONDAY IN THE MID TO UPPER
80S...AND 88-92 ON TUE.  LOWS 67-71.

WED-WED NGT...HIGH PRESSURE AT SFC-850 RIDGES INTO THE AREA FROM THE
NW.  MODEL SOUNDINGS SHOW A GENERALLY DRIER AIRMASS...BUT ETA SHOWS
AN UNSTABLE LAPSE RATE WITH MID LEVEL MOISTURE.  ISOLATED LATE DAY
THUNDERSTORMS MAY BE POSSIBLE...BUT CHANCE SHOULD BE LOW ENOUGH TO
EXCLUDE FOR NOW UNTIL IT BECOMES BETTER DEFINED.  NAM LOW LEVEL
THICKNESS IS 20M GREATER THAN GFS...BUT A COMPROMISE AND ADDITIONAL
SUNSHINE WED WOULD SUGGEST MAX TEMPERATURES 1-3 DEGREES HIGHER WED
THAN TUE.  LOWS WED NGT...68-72. -RFG
&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED. THE FLOW REMAINS
WEAK OVER THE REGION WEDNESDAY AND THURSDAY...WITH RIDGING ALOFT AND
A SURFACE HIGH OVER THE WESTERN ATLANTIC. A TROUGH AND ASSOCIATED
SURFACE FRONT APPROACH FROM THE NORTHWEST ON FRIDAY. THIS ENHANCES
THE SOUTHERLY MOISTURE FLOW AND LARGE SCALE LIFT...RAISING POPS TO A
CHANCE. THE SURFACE BOUNDARY APPEARS TO STALL SOMEWHERE IN THE
AREA...SO WILL CONTINUE CHANCE POPS INTO SUNDAY. TEMPERATURES
THROUGH THE PERIOD WILL BE NEAR CLIMO...LOWS AROUND 70 AND HIGHS 85
TO 90. -DGS
&&

.AVIATION...
EXPECT VFR CIGS NORTH TO MVFR CIGS SOUTH THROUGH THE REST OF THE DAY
ACROSS MOST OF THE AREA. SCATTERED PATCHES OF RAIN WILL LOWER
VIS/CIGS TO IFR THROUGH THE AFTERNOON. FAY WILL HAVE THE BEST
CHANCES OF SEEING MODERATE RAIN AND LOWER VIS/CIGS. DRIER AIR IS
EXPECTED TO BUILD INTO THE AREA FROM THE NORTH TONIGHT AS THE SHEAR
AXIS OVER THE AREA TODAY DRIFTS TO THE SOUTH. RESIDUAL LOW LEVEL
MOISTURE WILL ONCE AGAIN LEAD TO LOW CIGS TONIGHT...WITH LIFR LIKELY
BEING REACHED AT ALL TAF SITES. FOG SHOULD REMAIN MVFR. WITH DRIER
AIR BUILDING IN...CIGS SHOULD LIFT TO MVFR A LITTLE FASTER TOMORROW
THAN THE PAST FEW DAYS. -DGS
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ007>011-021>028-038>043-073>078-
083>086-088-089 UNTIL 6 PM SUNDAY.
&&

SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jul 31, 4:35 AM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT SUN JUL 31 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-010830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
435 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
CENTRAL NORTH CAROLINA THROUGH THIS EVENING.  THE MAIN THREATS FROM
ANY THUNDERSTORM WILL BE HEAVY RAINFALL AND OCCASIONAL LIGHTNING
STRIKES.  SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY NORTH TO
NORTHEAST...AND THE RAINFALL FROM A THUNDERSTORM COULD BE ONE TO
THREE INCHES PER HOUR.  THAT TYPE OF RAINFALL WOULD RESULT IN
PONDING OF WATER ON ROADS...AND POSSIBLE FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...THERE IS A CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON
OUTSIDE OF THE TRIAD.  AFTER MONDAY...THE CHANCES FOR SHOWERS OR
THUNDERSTORMS WILL BE LOW...INCREASING SOME TOWARD THE END OF
THE WORK WEEK. ASIDE FROM THE LIGHTNING THREAT POSED BY ANY
THUNDERSTORM...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED.

DJF

In the hours before

Special weather statement, Jul 31, 4:48 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT SUN JUL 31 2005

NCZ041-042-075>078-312200-
WAKE-JOHNSTON-MOORE-LEE-HARNETT-WAYNE-
INCLUDING THE CITIES OF...RALEIGH...SMITHFIELD...SOUTHERN PINES...
SANFORD...LILLINGTON...GOLDSBORO
448 PM EDT SUN JUL 31 2005

...SHOWERS WITH LOCALLY HEAVY RAINFALL LIKELY OVER SECTIONS OF
CENTRAL NORTH CAROLINA THROUGH 6 PM...

SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS WILL DUMP BETWEEN
ONE AND TWO INCHES OF RAIN THROUGH 6 PM ACROSS SECTIONS OF
WAYNE...JOHNSTON...WAKE...HARNETT...LEE AND MOORE COUNTIES. IT
APPEARS THAT SOME OF THE HEAVIEST RAINFALL WILL OCCUR NEAR
CLAYTON...FUQUAY VARINA...GARNER...KNIGHTDALE...KENLY...GOLDSBORO...RAVEN
ROCK STATE PARK AND SOUTHERN PINES.

THIS TYPE OF HEAVY RAINFALL WILL FLOOD INTERSECTIONS...DITCHES
AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE
MOVING WATER COVERS THE ROADWAY.

REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 6
PM EDT.
Special weather statement, Jul 31, 6:12 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT SUN JUL 31 2005

NCZ024-025-040>043-077-078-312315-
ORANGE-DURHAM-CHATHAM-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-
INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO
612 PM EDT SUN JUL 31 2005

...SHOWERS WITH LOCALLY HEAVY RAINFALL PERSISTING OVER SECTIONS OF
CENTRAL NORTH CAROLINA...

AN AREA OF SHOWERS WITH LOCALLY HEAVY RAIN IS PERSISTING OVER
SECTIONS OF HARNETT...JOHNSTON AND WAYNE COUNTIES. AREAS NORTH
SMITHFIELD AND WEST OF KENLY ...AS WELL AS AREAS TO THE NORTH AND
NORTHEAST OF GOLDSBORO HAVE LIKELY RECEIVE TWO INCHES OF RAIN
SINCE 4 PM. THE SHOWERS HAVE SHOWN A DECREASE IN INTENSITY SINCE
530 PM. HOWEVER AN ADDITIONAL HALF TO ONE INCH OF RAIN IS TILL
POSSIBLE ACROSS HARNETT...WAYNE AND JOHNSTON COUNTIES THROUGH 730 PM.

ELSEWHERE...SCATTERED SHOWERS MOVING SOUTHWEST ACROSS SECTIONS OF
ORANGE...DURHAM AND WAKE COUNTIES WILL DUMP CLOSE TO AN INCH OF RAIN
IN LESS THAN AN HOUR. IT APPEARS THE HEAVIEST RAINFALL THROUGH 730
PM WILL OCCUR AROUND THE RALEIGH-DURHAM AIRPORT...THE WEST SIDE OF
RALEIGH...CARY...APEX...DURHAM...R T P...CARRBORO AND CHAPEL HILL.

THESE LOCALLY HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND
UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE MOVING
WATER OR WATER OF UNKNOWN DEPTH COVERS THE ROADWAY.

Nearby

Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.